Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



The minimum norm projection on $ C\sp{2}$-manifolds in $ {\bf R}\sp{n}$

Author: Theagenis J. Abatzoglou
Journal: Trans. Amer. Math. Soc. 243 (1978), 115-122
MSC: Primary 58C20; Secondary 41A50
MathSciNet review: 502897
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We study the notion of best approximation from a point $ x \in {R^n}$ to a $ {C^2}$-manifold. Using the concept of radius of curvature, introduced by J. R. Rice, we obtain a formula for the Fréchet derivative of the minimum norm projection (best approximation) of $ x \in {R^n}$ into the manifold. We also compute the norm of this derivative in terms of the radius of curvature.

References [Enhancements On Off] (What's this?)

  • [1] C. K. Chui, E. R. Rozema, P. W. Smith and J. D. Ward, Metric curvature, folding and unique best approximation, SIAM J. Math. Anal. 7 (1976), 436-449. MR 0399725 (53:3567)
  • [2] Charles K. Chui and Philip W. Smith, Unique best nonlinear approximation in Hilbert spaces, Proc. Amer. Math. Soc. 49 (1975), 66-70. MR 0361575 (50:14020)
  • [3] H. Federer, Curvature measures, Trans. Amer. Math. Soc. 93 (1959), 418-491. MR 0110078 (22:961)
  • [4] J. R. Rice, Approximation of functions. II, Addison-Wesley, Reading, Mass., 1969. MR 0244675 (39:5989)
  • [5] Edward R. Rozema and Philip W. Smith, Nonlinear approximation in uniformly smooth Banach spaces, Trans. Amer. Math. Soc. 188 (1974), 199-211. MR 0330875 (48:9212)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 58C20, 41A50

Retrieve articles in all journals with MSC: 58C20, 41A50

Additional Information

Article copyright: © Copyright 1978 American Mathematical Society

American Mathematical Society